Stock return predictability and the adaptive markets hypothesis : Evidence from century-long U.S. data

Kim, Jae H. and Abul F. M. Shamsuddin, and Lim, Kian Ping (2011) Stock return predictability and the adaptive markets hypothesis : Evidence from century-long U.S. data. Journal of Empirical Finance, 18 (5). pp. 868-879. ISSN 0927-5398

[img]
Preview
Text
Stock_return_predictability_and_the_adaptive_markets_hypothesis.pdf

Download (44kB) | Preview

Abstract

This paper provides strong evidence of time-varying return predictability of the Dow Jones Industrial Average index from 1900 to 2009. Return predictability is found to be driven by changing market conditions, consistent with the implication of the adaptive markets hypothesis. During market crashes, no statistically significant return predictability is observed, but return predictability is associated with a high degree of uncertainty. In times of economic or political crises, stock returns have been highly predictable with a moderate degree of uncertainty in predictability. We find that return predictability has been smaller during economic bubbles than in normal times. We also find evidence that return predictability is associated with stock market volatility and economic fundamentals.

Item Type: Article
Uncontrolled Keywords: Adaptive markets hypothesis, Economic bubbles, Economic crises, Market efficiency, U.S. stock market
Subjects: ?? HG4551-4598 ??
Divisions: SCHOOL > Labuan School of International Business and Finance
Depositing User: Unnamed user with email storage.bpmlib@ums.edu.my
Date Deposited: 14 May 2012 08:49
Last Modified: 17 Oct 2017 06:37
URI: http://eprints.ums.edu.my/id/eprint/4139

Actions (login required)

View Item View Item

Browse Repository
Collection
   Articles
   Book
   Speeches
   Thesis
   UMS News
Search
Quick Search

   Latest Repository

Link to other Malaysia University Institutional Repository

Malaysia University Institutional Repository